Alert archive / Kansas / Tornado Warnings in 2005

Tornado Warning 19, NWS Goodland, KS

May 28, 2005Rawlins County, Kansas

NWS Goodland, KS issued this tornado warning at May 28, 2005, 3:22 PM CDT for Rawlins County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2005, 3:22 PM CDT (20:22 UTC)
Expired
May 28, 2005, 4:00 PM CDT
In force
38 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Rawlins County, KS

The radar

The Goodland radar (KGLD), 67 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 2:35 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2005-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2005-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2238 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGLD 282022
TORGLD
KSC153-282100-
/O.NEW.KGLD.TO.W.0019.050528T2022Z-050528T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
322 PM CDT SAT MAY 28 2005

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL RAWLINS COUNTY IN NORTHWEST KANSAS

* UNTIL 400 PM CDT

* AT 321 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO NEAR
  MCDONALD...MOVING SOUTHEAST AT 15 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  BEARDSLEY BY 330 PM CDT...
  BLAKEMAN BY 345 PM CDT...
  ATWOOD BY 355 PM CDT...

A TORNADO WARNING MEANS THAT A TORNADO HAS BEEN OBSERVED OR INDICATED
BY RADAR. IF YOU ARE IN THE PATH OF THIS TORNADO...SEEK SHELTER IN A
SMALL INTERIOR ROOM ON THE LOWEST FLOOR AND COVER UP.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA. A
SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR NORTHEASTERN COLORADO AND NORTHWEST KANSAS.

LAT...LON 3993 10139 3967 10140 3960 10085 3990 10083

$$

MCGUIRE
2 follow-up statements
000 
WWUS53 KGLD 282035
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
234 PM MDT SAT MAY 28 2005

KSC153-282100-
/O.CON.KGLD.TO.W.0019.000000T0000Z-050528T2100Z/
RAWLINS KS-
334 PM CDT SAT MAY 28 2005

...A TORNADO WARNING CONTINUES UNTIL 400 PM CDT FOR RAWLINS COUNTY...

AT 329 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD 
LOCATED NEAR BEARDSLEY...MOVING SOUTHEAST AT 15 MPH.

THE TORNADO WILL BE NEAR...
  ATWOOD AROUND 340 PM CDT...
  LUDELL AROUND 345 PM CDT...

DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY
TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A
TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE
STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER
YOUR HEAD.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT 
SATURDAY EVENING FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA. A 
SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM CDT 
SATURDAY EVENING FOR NORTHEASTERN COLORADO AND NORTHWEST KANSAS.

LAT...LON 3993 10139 3963 10140 3961 10080 3990 10081

$$

MCGUIRE
000 
WWUS53 KGLD 282055
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
253 PM MDT SAT MAY 28 2005

KSC153-282100-
/O.CON.KGLD.TO.W.0019.000000T0000Z-050528T2100Z/
RAWLINS KS-
353 PM CDT SAT MAY 28 2005

...A TORNADO WARNING CONTINUES UNTIL 400 PM CDT FOR RAWLINS COUNTY...

THE TORNADO WARNING CONTINUES FOR RAWLINS COUNTY. ALTHOUGH THE 
THREAT FOR A TORNADO HAS DIMINISHED...TRAINED SPOTTERS REPORTED 
PENNY SIZE HAIL 2 INCHES DEEP 7 MILES NORTHWEST OF ATWOOD AT 352 CDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA. A
SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR NORTHEASTERN COLORADO AND NORTHWEST KANSAS.

LAT...LON 3993 10139 3963 10140 3961 10080 3990 10081

$$

MCGUIRE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 28, 2:50 PM CDT, 32 minutes earlier.

Area forecast discussion, May 28, 2:50 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
150 PM MDT SAT MAY 28 2005

.SHORT TERM... (TONIGHT-TUESDAY)
WARM FRONT MOVED NORTH ACROSS THE FORECAST AREA TODAY...WITH MOIST
AND UNSTABLE ENVIRONMENT IN ITS WAKE. SCATTERED THUNDERSTORMS WILL
CONTINUE TO BE POSSIBLE THIS EVENING...PARTICULARLY ALONG THE
STALLED BOUNDARY WHICH RUC SHOWS RETREATING TO NEAR I-70 THIS
EVENING. AFTER 06Z...SOUTHERN CONVECTION SHOULD FADE BUT COLD FRONT
WILL BE DROPPING INTO THE NEBRASKA COUNTIES WITH ANOTHER CHANCE OF
SHOWERS AND THUNDERSTORMS ACCOMPANYING IT.

SUNDAY...HUGE MODEL DISCREPANCIES WITH ETA DRY AND GFS WET. COLD
FRONT ANTICIPATED TO BE SOUTH OF THE AREA AROUND 15Z-18Z. GFS
APPEARS TO BE OVERDOING UPSLOPE PRECIPITATION POST FRONTAL. WILL
GENERALLY FOLLOW THE IDEA OF THE ETA...FAVORING A CHANCE OF
THUNDERSTORMS IN THE MORNING IN FAR NORTHEAST COUNTIES WHERE VORT
MAX WILL BE MOVING THROUGH 500MB FLOW EARLY. WEAK HEIGHT RISES SEEN
IN THE AFTERNOON WITH INSTABILITY SWEPT SOUTH WITH FRONT. CANT
TOTALLY DISCOUNT AN AFTERNOON SHOWER...BUT EXPECT THUNDERSTORMS TO
INITIATE IN THE AFTERNOON SOUTH AND WEST OF THE AREA ALONG THE FRONT.

SUNDAY NIGHT...MODELS DEVELOP STRONG VORT MAX/QPF BULLSEYE OVER
SOUTHEASTERN COLORADO...SLIDING SOUTHEAST OVERNIGHT. WILL TIER POPS
FROM SOUTHWEST TO NORTHEAST ACCORDINGLY.

MONDAY...DID NOT SPEND MUCH TIME ON THIS DAY DUE TO SHORT TERM
CONCERNS. A QUICK LOOK AT 850MB TEMPERATURES WOULD SUPPORT WARMING
TEMPERATURES A BIT FROM GOING FORECAST.

.LONG TERM... (WEDNESDAY-SATURDAY)
ENSEMBLE SPREAD STILL QUITE LARGE ACROSS THE WEST WITH DETAILS OF
TROUGH. ECMWF CONTINUES TO SHOW DEEP CUT OFF LOW SLOWLY MOVING ALONG
THE US/CANADA BORDER TO EASTERN MONTANA BY FRIDAY. OPERATIONAL GFS
MUCH MORE PROGRESSIVE SHOWING THE SAME SYSTEM JUST SOUTH OF HUDSON
BAY BY FRIDAY. WILL TRY TO BLEND THE TWO SOLUTIONS TOWARDS THE NCEP
ENSEMBLE MEAN WHILE MAINTAINING CONTINUITY WITH PREVIOUS FORECAST.

WEAK 500MB HEIGHT RISES FORECAST ON WEDNESDAY BEHIND SHORTWAVE
LIFTING NORTH OF THE FORECAST AREA. RETURN FLOW AT THE SURFACE WOULD
SUPPORT MOISTURE/INSTABILITY AXIS DEVELOPING OVER EASTERN COLORADO.
NCEP ENSEMBLE MEAN SHOWS MEAN 500MB TROUGH POSITION OVER THE ROCKIES
THURSDAY AND FRIDAY...THEN TENDING TO LIFT OUT TO THE NORTHEAST ON
SATURDAY WITH SHORTWAVE RIDGING TRYING TO BUILD IN BEHIND IT. THUS
WILL KEEP A SLIGHT MENTION OF THUNDERSTORMS THROUGH FRIDAY...THEN
DRY AND WARMER ON SATURDAY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.NE...NONE.
.CO...NONE.

&&

JDK
Hazardous weather outlook, May 28, 11:35 AM CDT, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1035 AM MDT SAT MAY 28 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1035 AM MDT SAT MAY 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED ACROSS THE
TRI-STATE AREA THIS MORNING AND AN INCREASE IN COVERAGE IS EXPECTED
THROUGH THE AFTERNOON AND EVENING HOURS. WITH A FEW BREAKS IN THE
CLOUDS...THE AIRMASS IS EXPECTED TO BECOME MODERATELY UNSTABLE WITH
SCATTERED SEVERE THUNDERSTORMS POSSIBLE ACROSS THE TRI-STATE AREA
AFTER 1 PM MDT (2 PM CDT). THE PRIMARY THREATS FROM ANY
THUNDERSTORMS THAT BECOME SEVERE WILL BE LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH MOST OF THE WEEK.
THIS WILL BRING A CHANCE OF THUNDERSTORMS TO THE REGION FROM TUESDAY
AFTERNOON INTO FRIDAY NIGHT. AT THIS TIME...OCCASIONAL CLOUD TO
GROUND LIGHTNING WILL BE THE GREATEST THREAT FROM THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE TRI-STATE AREA AFTER 1 PM
MDT (2 PM CDT).

BULLER/MWM

In the hours before

Special weather statement, May 28, 2:16 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
116 PM MDT SAT MAY 28 2005

COZ090>092-KSZ001-NEZ079-290200-
CHEYENNE CO-CHEYENNE KS-DUNDY-KIT CARSON-YUMA-
116 PM MDT (216 PM CDT) SAT MAY 28 2005

...SEVERE THUNDERSTORM WATCH NUMBER 339 IN EFFECT FOR PORTIONS OF
THE TRI-STATE AREA...

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
#339 FOR THE FOLLOWING COUNTIES IN THE TRI-STATE AREA UNTIL 8 PM MDT
(9 PM CDT):

IN COLORADO: YUMA...KIT CARSON...CHEYENNE
IN NEBRASKA: DUNDY
IN KANSAS: CHEYENNE

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...
AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE
TORNADOES.

DDT
Special weather statement, May 28, 2:36 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
136 PM MDT SAT MAY 28 2005

KSZ002>004-013>016-027>029-NEZ080-081-290300-
DECATUR-GOVE-GRAHAM-HITCHCOCK-LOGAN-NORTON-RAWLINS-RED WILLOW-
SHERIDAN-SHERMAN-THOMAS-WALLACE-
136 PM MDT (236 PM CDT) SAT MAY 28 2005

...SEVERE THUNDERSTORM WATCH NUMBER 340 IN EFFECT FOR PORTIONS OF
THE TRI-STATE AREA...

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
#340 FOR THE FOLLOWING COUNTIES IN THE TRI-STATE AREA UNTIL 9 PM MDT
(10 PM CDT):

IN NEBRASKA: HITCHCOCK...RED WILLOW.
IN KANSAS: DECATUR...GOVE...GRAHAM...LOGAN...NORTON...RAWLINS...
SHERIDAN...SHERMAN...THOMAS...WALLACE.

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...
AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE
TORNADOES.

DLF
Local storm report, May 28, 3:10 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
210 PM MDT SAT MAY 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

142 PM      HAIL             21 NW ATWOOD            39.96N 101.39W
05/28/2005  0.75 INCH        RAWLINS            KS   PUBLIC

&&

MBM
Local storm report, May 28, 3:12 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION FOR DATE
NATIONAL WEATHER SERVICE GOODLAND KS
212 PM MDT SAT MAY 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1251 PM     HAIL             MCCOOK                  40.20N 100.60W
05/28/2005  1.00 INCH        RED WILLOW         NE   TRAINED SPOTTER

152 PM      HAIL             13 SW ST. FRANCIS       39.68N 102.01W
05/28/2005  0.75 INCH        CHEYENNE           KS   TRAINED SPOTTER

&&

MEHLE

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 12:04 PM CDTSevere Thunderstorm WarningGLDDecatur41 min
May 28, 1:57 PM CDTSevere Thunderstorm WarningGLDCheyenne48 min
May 28, 2:27 PM CDTSevere Thunderstorm WarningGLDRawlins63 min
May 28, 2:44 PM CDTSevere Thunderstorm WarningGLDCheyenne47 min
May 28, 3:59 PM CDTSevere Thunderstorm WarningGLDRawlins61 min
May 28, 4:38 PM CDTSevere Thunderstorm WarningGLDDecatur, Sheridan, Thomas22 min

Nearby

Tornado Warnings in Kansas, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.